MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT

SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT
Model Number ADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer alleged that due to variable alanine aminotransferase (alt) results obtained on a patient sample on two advia chemistry xpt instruments (identified as ca1275001960196 and ca1275001970197) using advia chemistry concentrated alanine aminotransferase (alt_c) reagent, the customer delayed reporting other tests ordered on the sample; the clinician alleged the delay in reporting results was a factor that affected the care of a clinically deteriorating patient.The laboratory was releasing results for other patients during this time.The customer reported that at the time of the event, blood gas results from another instrument were available to the clinician and calcium/magnesium and saline iv were underway.Since the customer did not release the urea nitrogen and creatinine results, the clinician did not have these results from the advia chemistry xpt instruments.It is unknown why the laboratory did not promptly release the results to the clinicians.The sample was collected at 11:00 pm on (b)(6) 2023 and arrived at the laboratory at 11:03 pm on (b)(6) 2023.The unflagged results for all three analytes, alt, urea nitrogen and creatinine, were available at 11:34 pm on (b)(6) 2023.The patient expired at 1:43 am on (b)(6) 2023.The health care provider did not state a causal relationship between the delay in receiving results from the laboratory and the patient expiring.Statements and actions attributed to the customer are derived from information submitted to the siemens complaint handling system and have not been verified.
 
Additional Manufacturer Narrative
An outside of the united states (ous) customer contacted a siemens customer care center (ccc) to report variable alanine aminotransferase (alt) results obtained on a patient sample on two advia chemistry xpt instruments (identified as ca1275001960196 and ca1275001970197) using advia chemistry concentrated alanine aminotransferase (alt_c) reagent.There is no indication of a device malfunction.Quality controls for all methods were acceptable before and after this sample was processed.A siemens customer service engineer evaluated the instrument by running samples with high alt concentration and the results recovered as expected.Then, the cse also ran samples with low alt concentration, and there were no discrepant results.The customer also indicated flags were not triggered on other samples processed at the time of the event and the customer was reporting alt results for other patients during this time.Siemens medical affairs assessed the event and determined it is unclear why the first obtained alt result without associated error message at 11:34 pm on (b)(6) 2023 of 27.8 u/l was questioned, initiated repeat testing, and delayed result reporting.The accepted alt result at 02:36 am on (b)(6) 2023 of 39.2 u/l was within the reference range and is not considered clinically critical.Furthermore, there is no evidence or indication that the alt result was necessary for the initiation of treatment.Additionally, from the data provided, the customer indicated that the other test results, such as urea nitrogen and creatinine, were not discordant.It is unclear at this time why the other valid and accurate laboratory results (other than alt) were not made available to the medical team without delay.Although the withheld creatinine and urea nitrogen results by the lab were elevated and indicating kidney failure, in an urgent, critical care setting, a life-threatening condition is treated based on the clinical symptoms and the available clinical and laboratory medical information.Also, for a patient in a medical emergency who is deteriorating clinically, clinical decisions and urgent treatment would be performed based off the clinical condition of the patient, in accordance with good clinical practice.Moreover, according to good laboratory and clinical practice, turnaround time (tat) of all samples, especially any emergency or stat samples or specimen orders would generally be closely monitored by the laboratory and the treating physician.Tat monitoring is done to ensure prompt patient care as required by the clinical setting.Additionally, planned and unplanned downtimes for an instrument are usually anticipated by a lab and procedures would be in place to ensure continued sample testing.The delay is be apparent to the customer, and according to good laboratory practice, the delay should be mitigated by standard policies and procedures that would be in place to ensure uninterrupted patient care.In emergency care situations, lab results can be communicated over the phone upon physician request as it is accepted and common clinical practice for the waiting medical team to reach out to the laboratory to request the status of a dire test result as it may be needed for treatment initiation.Mitigation's would include processing the sample on a backup instrument until the issue is resolved as it was done in this case.Patient treatment would not be based off a single serum creatinine/urea nitrogen/alt result but would be correlated with patient¿s clinical signs and symptoms, urine output and other parameters.Lastly the icterus interference index of 14, does not compromise the result integrity of urea nitrogen and creatinine, and therefore, does not justify the delay in result reporting.Hence, this report is being filed in an abundance of caution.
 
Additional Manufacturer Narrative
Siemens filed the initial mdr 2432235-2023-00179 on 22-jun-2023.Additional information (22-jun-2023): a sample specific issue due to potential interferent potentially contributed to the variable alanine aminotransferase (alt) results.The sample was not available for further testing, so further testing of the sample could not be performed.The reagent is performing according to specifications.No further evaluation of this device is required.Mdr 2432235-2023-00178 and the associated supplemental report pertains to the same patient.

Brand Name
ADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT
Common Device Name
ADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
511 benedict ave.
tarrytown NY 10591
Manufacturer (Section G)
RANDOX LABORATORIES LTD.
registration # 8020890
55 diamond road
crumlin, co antrim BT29 4QY
UK   BT29 4QY
Manufacturer Contact
christopher aebig
511 benedict ave.
tarrytown, NY 10591
9144153450
MDR Report Key17183296
Report Number2432235-2023-00179
Device Sequence Number17725549
Product Code CKA
UDI-Device Identifier00630414553139
UDI-Public00630414553139
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model NumberADVIA CHEMISTRY CONCENTRATED ALANINE AMINOTRANSFERASE (ALT_C) REAGENT
Device Catalogue Number10283341
Device Lot Number604612
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/08/2023
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date06/22/2023
Supplement Report FDA Received Date07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age27 YR
Patient SexFemale